Kansas, 2019

Hail and Damaging Wind in Kansas, August 21, 2019

August 21, 2019 · NWS DDC · 2 events in 1 county or zone

An outflow boundary remaining from overnight convection interacted with an unstable airmass and in the presence of an approaching short wave trough aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An outflow boundary remaining from overnight convection interacted with an unstable airmass and in the presence of an approaching short wave trough aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 21, 12:45 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 21, 12:45 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
145 PM CDT Wed Aug 21 2019

...Updated Long Term...

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1145 AM CDT Wed Aug 21 2019

An active convective pattern is expected through tonight.
Overnight thunderstorm complex was exiting the NE zones at
midday. The associated outflow boundary was clearing the Oklahoma
border, but was washing out rapidly, and south/southeast winds are
expected to resume this afternoon. Cold front across northern
Kansas at midday is consistently progged by 12z NAM and the latest
HRRR iterations to be passing through SW KS during the peak
heating hours this afternoon and evening. Current frontal timing
trends suggests new convection will develop roughly along a La
Crosse-Dodge City-Liberal line around 3-4 pm. Areas north of this
line may see little if any activity, or at least comparatively
less coverage. Along with WFO Goodland, reduced pops across the NW
zones later today. Marginal 5% wind/hail probability continues
from SPC, as the frontal boundary focuses convergence in an
unstable airmass. Some strong updrafts are expected, supported by
plentiful moisture and instability, but lack of better wind shear
will limit updraft organization/longevity. Marginally severe hail
to the size of quarters, and downburst winds to 60 mph, will occur
with the strongest storms. Will need to keep an eye on hydrology
issues, particularly with any training cells, but 1) the heaviest
activity is expected to be south of the saturated soils in the NE
zones and 2) frontal push should keep the anticipated line of
convection moving southward at a pretty good clip across the
southern zones.

Temperatures this afternoon will be noticeably milder, given
previous convective outflow and loss of downslope. Afternoon
temperatures will range to the mid 80s NE, to the upper 90s in the
prefrontal environment near the Oklahoma border.

Most locations will fall back into the 60s tonight in the post-
frontal environment. Mid layer clouds will persist, along with
areas of showers/embedded thunder as shown by HRRR. All short term
models agree post-frontal stratus will invade at least the NE 1/2
of SW KS through sunrise Thursday.

Thursday's highlight will be welcome heat relief. Morning stratus
will be persistent, gradually eroding to higher ceilings, and this
process will delay the onset of late August sunshine. In addition
to the loss of insolation, models consistently show a net 850 mb
temperature change of -6 to -8C compared to Wednesday. Stayed
several degrees above the coolest 12z MAV guidance, with
temperatures holding in the 70s NE zones, highs near 80 at Dodge
City, and 80s along the Oklahoma border. Doubtful stratus will
persist into the afternoon in late August, but if it can, coolest
guidance will verify. A refreshing break from the heat with free
air conditioning, with afternoon temperatures running about 10
degrees below normal for late August.

Most organized convection Thursday PM will be focused on the
frontal boundary SE of SW KS, but can't rule out some post-frontal
elevated development Thursday afternoon, most likely SE zones.
Warm air advection over the meandering/retreating/washing out
frontal boundary will likely ignite some elevated thunderstorm
activity Thursday night, and pops were retained for this activity.

.LONG TERM...(Friday through Wednesday)
Issued at 145 PM CDT Wed Aug 21 2019

Friday appears convectively active. 12z ECMWF tracks a strong
shortwave trough through the northern Rockies, with strong
diffluence aloft spreading over SW KS. With established SEly
boundary layer flow maintaining healthy moisture, with dewpoints
in the upper 60s/lower 70s, at least scattered category pops are
warranted Friday afternoon/night, as shown by ECMWF QPF and 12z
MEX guidance. Further increases in pops are expected. With
improved upper support and stronger flow aloft, convective
organization may also improve Friday, with strong to severe
thunderstorms probable. Upslope flow and convection will work to
keep the heat at bay Friday, with afternoon highs restricted to
the lower 80s NE, to the lower 90s SW.

Opportunities for rainfall dwindle sharply over the weekend, with
all grids dry for all zones Saturday afternoon/evening and Sunday
afternoon/evening. Models are displaying good consistency
forecasting Sunday to be hottest day of the forecast period, with
a peak in MEX guidance near 100 and thicknesses maxing out Sunday
afternoon. Many locations, especially south of Dodge City, will
reach 100+ again on Sunday.

First weak cold front offers several degrees of cooling and a NEly
wind shift on Monday. All global models agree a stronger cold front
will arrive in the Tuesday/Tuesday night time frame. Some convection
will accompany this front, and the parent upper trough swinging
through the northern plains will deliver much cooler (below normal)
temperatures Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1022 AM CDT Wed Aug 21 2019

As of 15z, rain has ended at HYS, the outflow boundary from
morning convection has passed south of GCK/DDC, and the primary
cold front is across northern Kansas. Expect S/SE winds to resume
this afternoon as the cold front approaches. HRRR depicts
convection initiating along the advancing cold front in the
vicinity of LBL/GCK/DDC 20-23z. Included a convective tempo group
for all TAFs for this expected activity, except only VCTS/CB at
HYS, where this afternoon's storms will likely be south of the
terminal. Cold front expected to reach the Oklahoma border by
05z Thu, with surface winds trending light NE. There may be some
post-frontal showers 06-12z Thu as shown by the HRRR, but did not
include in the TAFs for now. Consensus of short term models
suggests post-frontal IFR/LIFR stratus ceilings are likely at HYS,
GCK and DDC through Thursday morning. Highest confidence in lowest
ceilings is at DDC/HYS, and kept stratus in the VFR category at
LBL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  66  81  65 /  40  50  30  30
GCK  92  64  81  62 /  30  40  10  20
EHA  95  64  88  62 /  40  60  30  30
LBL  97  66  88  64 /  40  60  40  30
HYS  84  65  75  63 /  70  50  30  30
P28  97  70  84  67 /  30  40  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 21, 4:31 AM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
531 AM CDT Wed Aug 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221045-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
531 AM CDT Wed Aug 21 2019 /431 AM MDT Wed Aug 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be ongoing this morning and
diminishing toward sunrise. A cold  front will move into the area
this afternoon, becoming the focus for more thunderstorm
development from late afternoon through at least midnight. A
marginal risk for severe weather and flash flooding exists.

Day 1 Hazards
-------------

* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms are possible again Thursday and beyond with general
low forecast confidence in timing and location.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 21, 2:13 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
313 PM CDT Wed Aug 21 2019

KSZ086-087-212100-
Seward KS-Meade KS-
313 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES UNTIL 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kismet. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kismet and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3701 10079 3722 10076 3728 10058 3703 10056
TIME...MOT...LOC 2012Z 267DEG 4KT 3717 10068

LOWE
Special weather statement, Aug 21, 3:03 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT Wed Aug 21 2019

KSZ085>087-212145-
Seward KS-Meade KS-Stevens KS-
403 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHWESTERN MEADE AND
SOUTHEASTERN STEVENS COUNTIES UNTIL 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking several strong
thunderstorms from near Liberal to near Plains...moving northeast at
20 mph.

Hail to the size of peas and wind gusts to 40 mph are possible.

Locations impacted include...
Liberal, Kismet, Woods, Hayne and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 10114 3735 10054 3700 10040 3700 10109
TIME...MOT...LOC 2101Z 255DEG 14KT 3706 10101

TURNER
Special weather statement, Aug 21, 3:43 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
443 PM CDT Wed Aug 21 2019

KSZ086-087-212230-
Seward KS-Meade KS-
443 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND SOUTHWESTERN MEADE
COUNTIES UNTIL 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving east at 25 mph.

Locally heavy rainfall is expected.
Hail up to one half inch is possible.
Wind gusts up to 50 mph are possible.

Locations impacted include...
Liberal, Kismet and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 10104 3736 10068 3700 10056 3700 10100
TIME...MOT...LOC 2142Z 259DEG 25KT 3713 10093

TURNER

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Seward

When
August 21, 4:10 PM CST
Where
Seward County, 6.8 mi NNE of (Lbl)liberal Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.140, -100.920

Thunderstorm Wind, Seward

When
August 21, 4:45 PM CST
Where
Seward County, 3.83 mi NNE of Liberal
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.080, -100.900

Electrical lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854166, 854167.